The use of kratom as an adjunct to opioids and other drugs of abuse is extremely concerning. Approximately 30 percent of overdose deaths in emergency departments (EDs) across the country are due to opioid use disorder.
Several reports have suggested that kratom and its alkaloids are potentially dangerous. In fact, the United States' Drug Enforcement Agency (DEA) has announced that it will move to make kratom a Schedule 1 controlled substance, which would put it in the same category as heroin. Moreover, the European Union has adopted a position that kratom or its alkaloids are not approved for use in modern medicine.
One study suggests that the alkaloids found in kratom may interact with certain cytochrome P450 enzymes. These enzymes are involved in drug metabolism and can influence the pharmacokinetics of kratom. It is also possible that kratom chemicals can activate opiate signaling in the brain, thereby causing a heightened effect of drugs like opiates. However, this is not yet a conclusive study and more studies are needed to determine the pharmacology of these interactions. More details on compatibility of kratom with other medicine here.
A 43-year-old man was admitted for evaluation of a generalized tonic-clonic seizure. He had been injecting 10 mg hydromorphone daily from crushed pills subcutaneously for a year and had spent approximately $15,000 on kratom products marketed on the internet. At the time of the patient's admission, he had been using kratom for several months. When the patient was evaluated, he also had an episode of thoracic outlet syndrome. After a few days of treatment, the patient showed signs of withdrawal. The patient was able to successfully transition to buprenorphine-naloxone maintenance therapy.
One study investigated the pharmacological effects of mitragynine, a partial agonist of the u-opioid receptor. This alkaloid has been previously shown to produce analgesic and opioid-like effects in mice. Additionally, it has been detected in kratom extracts, showing a stronger inhibitory activity than isolated mitragynine. Mitragynine has been shown to inhibit CYP2C9 and CYP3A. However, further investigations are necessary to identify a safe and effective dosage regimen for kratom.
Although the majority of users are in the low-dose range, it is important to avoid overdosing. High doses can lead to serious toxic effects. Users may experience agitation, depression, drowsiness, irritability, hypertension, and seizures. If a user experiences these symptoms, it is important to seek medical attention. Other potential side effects of kratom include increased pain, nausea, and diarrhea.
Another study evaluated the effect of a methanolic kratom extract on CYP2C9 and CYP3A. This was a pilot study, but additional studies are needed to fully characterize the effect of kratom and other alkaloids on a broad range of drug substrates.
Currently, kratom is used as a supplement for medicinal purposes. This is because the plant has been used for hundreds of years without harm in Southeast Asia. For this reason, the US Food and Drug Administration (FDA) has not taken action against kratom, although it has restricted efforts to regulate it.
Some users report that their dependence to kratom is difficult to break. Studies have also indicated that kratom can lead to compulsive drug-taking behaviors. As a result, it is important for primary care providers to inform patients of the risks of kratom and to encourage them to seek help if they are dependent on the substance.
Related Posts on Kratom: